Acrivastine relieves allergic symptoms.
Take one capsule as needed, up to three times a day.Acrivastine is called a non-drowsy antihistamine; however, it can still cause drowsiness in a few people. Make sure your reactions are normal before you drive, or use tools or machines.
|Type of medicine||An antihistamine (non-drowsy)|
|Used for||Allergies such as hay fever and some allergic skin reactions, in adults and in children over 12 years of age|
|Also called||Benadryl® Allergy Relief|
Acrivastine belongs to a group of medicines called antihistamines - it is an anti-allergy medicine. It stops the effects of a naturally occurring substance called histamine and this helps to relieve the symptoms of allergies such as hay fever and urticaria.
Exposure to substances such as pollen, pet fur, house dust or insect bites can cause your body to produce allergic symptoms. Cells in the lining of your nose and eyes release histamine when they come into contact with these substances. This leads to inflammation in your nose and eyes, which produces symptoms such as sneezing and watery eyes.
Urticaria is a condition where an itchy skin rash develops. The rash can be triggered by an allergy to a substance such as a soap or a detergent.
You can buy acrivastine capsules without a prescription at pharmacies.
Before taking acrivastine
To make sure that this is the right treatment for you, before you start taking acrivastine it is important that you discuss the treatment with a doctor or pharmacist if:
- You are pregnant, trying for a baby or breast-feeding.
- You are over 65 years of age (because the safety of acrivastine has not been studied in people in this age group).
- You have any problems with the way your kidneys work.
- You have epilepsy.
- You have a rare inherited blood disorder called porphyria.
- You are taking or using any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
- You have ever had an allergic reaction to another antihistamine, or to any other medicine.
How to take acrivastine
- Before you start the treatment, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about acrivastine, and it will also provide you with a full list of side-effects which you could experience from taking it.
- The dose recommended for adults and for children aged over 12 years, is one (8 mg) capsule taken as needed up to three times a day. You can take the capsule either with or without food. The capsule is best swallowed with a drink of water.
- If you forget to take a dose, don't worry, just take the next dose when it is due and then continue as before. Do not take two doses together to make up for a forgotten dose.
Getting the most from your treatment
- Most people only need to take an antihistamine when they have symptoms. You should stop taking the capsules once your symptoms have eased.
- Although acrivastine is classed as a non-drowsy antihistamine, it can still cause drowsiness in a few people. If this happens to you, do not drive and do not use tools or machines while affected by drowsiness.
- If you drink alcohol while you are on acrivastine, be aware of its effects on you and do not drink more than moderate amounts. Alcohol can increase the risk of side-effects from antihistamines.
- If you are having an operation, or any treatment or tests (particularly if it is to test for an allergy), make sure you say that you are taking an antihistamine.
- If you buy any other medicines 'over the counter', check with a pharmacist that they are suitable to take with an antihistamine. This is because a number of other medicines can increase the risk of side-effects.
Can acrivastine cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the more common ones associated with acrivastine. The best place to find a full list of the side-effects which can be associated with your medicine, is from the manufacturer's printed information leaflet supplied with the medicine. Alternatively, you can find an example of a manufacturer's information leaflet in the reference section below. Speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Common acrivastine side-effects||What can I do if I experience this?|
|Feeling sleepy||If this happens, do not drive and do not use tools or machines while affected. Do not drink alcohol|
|Dry mouth||Try chewing sugar-free gum or sucking sugar-free sweets|
If you experience any other symptoms which you think may be due to the capsules, speak with your pharmacist for further advice.
How to store acrivastine
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
When you buy any medicines, check with a pharmacist that they are safe to take with your prescribed medicines.
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
Manufacturer's PIL, Benadryl® Allergy Relief; McNeil Products Ltd, The electronic Medicines Compendium. Dated September 2014.
British National Formulary; 72nd Edition (Sep 2016) British Medical Association and Royal Pharmaceutical Society of Great Britain, London
I've had an issue, after recently checking under the foreskin, of an usually pink and shiny colour to the glans penis as well as oversensitivity. I've treated this for two weeks with an anti-fungal,...Jonathan111
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.